Alert archive / Nebraska / Dust Storm Warnings in 2021

Dust Storm Warning 1, NWS Hastings, NE

December 15, 20217 counties in Nebraska

NWS Hastings, NE issued this dust storm warning at Dec 15, 2021, 1:41 PM CST for 7 counties in Nebraska. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 1:41 PM CST (19:41 UTC)
Expired
Dec 15, 2021, 3:15 PM CST
In force
94 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Buffalo County, NE, Dawson County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 2:35 PM CSTNON-TSTM WND GST 58Lexington Airport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS53 KGID 151941
DSWGID

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Hastings NE
141 PM CST Wed Dec 15 2021

NEC019-047-065-073-083-099-137-152115-
/O.NEW.KGID.DS.W.0001.211215T1941Z-211215T2115Z/
Phelps NE-Kearney NE-Buffalo NE-Gosper NE-Dawson NE-Furnas NE-
Harlan NE-
141 PM CST Wed Dec 15 2021

The National Weather Service in Hastings has issued a

* Dust Storm Warning for...
  Phelps County in south central Nebraska...
  Northwestern Kearney County in south central Nebraska...
  Buffalo County in south central Nebraska...
  Gosper County in south central Nebraska...
  Dawson County in south central Nebraska...
  Furnas County in south central Nebraska...
  Western Harlan County in south central Nebraska...

* Until 315 PM CST.

* At 139 PM CST, blowing dust was along a line extending from
  Callaway to near Mason City to near Poole, moving northeast at 65
  mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 80 between mile markers 209 and 278.
 
Locations impacted include...
Kearney, Lexington, Holdrege, Cozad, Gothenburg, Ravenna, Cambridge,
Arapahoe, Elm Creek, Oxford, Bertrand, Elwood, Beaver City, Overton,
Odessa, Loomis, Pleasanton, Amherst, Sumner and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 4105 10022 4104 9873 4069 9896 4063 9907
      4047 9925 4000 9960 4000 10019 4035 10020
      4035 10010 4044 10009 4044 9998 4070 9998
      4070 10022
TIME...MOT...LOC 1939Z 225DEG 55KT 4126 9993 4125 9925 4097 9886 

$$

Heinlein

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this dust storm warning went out at Dec 15, 12:15 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 15, 12:15 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1215 PM CST Wed Dec 15 2021

.DISCUSSION...(Today through Tuesday)
Issued at 312 AM CST Wed Dec 15 2021

Here we go. The main event and focus of the forecast is today
with winds expected to rapidly increase later this morning to
potentially historic levels. Currently, southerly winds are
already beginning to increase early this morning as a very strong
low pressure system crosses the Rockies and deepens. By midday
today, sustained southerly winds of 40 to 50 mph with gusts to 70
mph or greater will be experienced across Nebraska and Kansas.
This will continue through the afternoon and into the evening,
with winds switching to southwesterly and westerly this afternoon
and northwesterly later this evening as the front passes through.
As such, a High Wind Warning is in effect from 9AM to 9PM today.
With most of north central Kansas still dry and avoiding much
moisture from previous systems, elected to add the possibility of
blowing dust to the forecast for that area, especially as the
strongest wind gusts are expected to occur there. It is best to
stay inside during this event but if you MUST be outdoors, use
extreme caution as these winds can easily blow down trees and
power poles. Widespread power outages are also very possible.

In addition, with the southerly winds today, there will be enough
moisture to see isolated thunderstorms today, mainly along and
east of Highway 14. With a few hundred joules of CAPE, cannot rule
out a strong storm as the instability will be combined with decent
shear and a strengthening low. Any possible threat here should be
limited as the instability will move to the east of the area
during the afternoon.

Warmer temperatures will also come out of these strong southerly
winds. Ahead of the front, expect record or near record high
temperatures today. There will be very strong warm air advection,
which supports the idea of record temperatures but also brings
very low dewpoints and generally dangerous fire weather conditions.
With this, we are very confident in the Red Flag Warning that is
in effect through the evening.

Behind the cold front this evening as winds diminish some and
switch to the northwest, there is a chance for some light snow
across portions of south central Nebraska tonight. This should be
short-lived and no accumulation is expected.

Thursday onward, temperatures return to near normal for the next
several days. The next system anywhere near our area will be
associated with a low expected to pass just to our north Friday
night. However, this will push off to the northeast, keeping
precipitation well to our north, leaving our area with potentially
breezy conditions Friday evening into Saturday morning. Otherwise,
weather is expected to be much quieter for the remainder of the
forecast period starting Thursday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1206 PM CST Wed Dec 15 2021

Biggest issue by far will be wind speeds. Exceptionally strong
wind speeds are expected with a dynamic system moving through.
High confidence with strong wind gusts as historically strong wind
gusts are forecast by hi-resolution models. Dust could be an issue
with visibility today, and we may need to lower to at least MVFR.
Also KEAR could be on the far south end of some falling snow,
driven by very strong wind which could also lower visibility near
and shortly after 00Z. LLWS is possible at the beginning of the
forecast before surface winds start to really ramp up. Slow
decrease to wind gusts into the overnight.

&&

.FIRE WEATHER...
Issued at 312 AM CST Wed Dec 15 2021

The combination of strong winds and low relative humidity
values will result in dangerous fire weather conditions across
the local area today. In addition to the strong winds, a change
in wind direction from the south southwest to the northwest with
the associated cold front this afternoon and evening will make any
fire that develops difficult. Avoid engaging in activities that
could lead to fire ignition today.

&&

.CLIMATE...
Issued at 359 PM CST Mon Dec 13 2021

..Regarding Potential Record High Temperatures Wed. Dec. 15 at
Grand Island/Hastings (our two primary climate records sites)..

WEDNESDAY (Dec. 15):
Although still subject to at least minor change, we are CURRENTLY
forecasting record or near record high temps for today...

                   Record Current       Forecast
Grand Island         67 in 2002          67 (tie)
Hastings             67 in 2002          67 (tie)

PLEASE NOTE: Although morning lows Wednesday may also "appear" to
threaten Dec. 15 records for warmest minimum temperature, keep in
mind that daily records are based off the FULL calendar day, and
at this time we expect temperatures to fall far enough this
evening (prior to midnight) to keep existing warm minimum temp
records intact (current records 35 at GRI/39 at HSI).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Red Flag Warning until 9 PM CST this evening for NEZ048-049-
     062>064-075>077-084>087.

KS...High Wind Warning until 9 PM CST this evening for KSZ005>007-
     017>019.

     Red Flag Warning until 9 PM CST this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Hickford
AVIATION...Heinlein
FIRE WEATHER...Hickford
CLIMATE...Hickford
Hazardous weather outlook, Dec 15, 11:30 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1130 AM CST Wed Dec 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1130 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An unusually high risk for hazardous weather is expected today
and this evening from multiple concurrent hazards.

Exceptionally strong winds are expected today, especially during
the afternoon through evening hours. These winds will start the
day out of the south, before turning to the west, then northwest
behind a passing cold front. Widespread wind gusts of 70 mph or
more are possible. A High Wind Warning is in effect for the
entire area morning through 9 PM this evening. Please refer to
the latest High Wind Warning message for additional information.

These strong winds, combined with low relative humidity, are also
expected to result in critical fire weather conditions for
portions of the area this afternoon. As a result...a Red Flag
Warning will be in effect for areas southeast of a line from
Columbus Nebraska to Grand Island to Phillipsburg Kansas from
Noon through 9 PM today. Please refer to the latest Red Flag
warning message for additional information.

There is potential for severe thunderstorms this early to mid
afternoon especially for areas along and east of Highway 281. A
marginal to slight severe risk of storms is possible for this
area much of this area and an enhanced risk for the Highway 81
corridor, mainly between the noon and 4 PM. Thunderstorm wind
gusts of 70-80 mph are the main potential threat, but an isolated
tornado cannot be ruled out.

With such exceptionally strong winds expected, visibility could
be reduced at times today due to blowing dust, and in some areas,
from falling snow.

Blowing dust will be possible for the entire outlook area,
especially for areas of north central Kansas all day today and
into this evening, and could reduce visibility to near zero for
some areas at times.

Falling snow combined with strong northwest wind gusts could
reduce visibility to less than a quarter mile for areas mainly
northwest of a line from Elwood to Kearney to Fullerton, Nebraska
late this afternoon and into the evening mainly between 5 PM and
9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Any reports of any wind damage from this event are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Dec 15, 1:20 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     HUNTLEY                 40.21N 99.29W
12/15/2021  M60 MPH          HARLAN             NE   MESONET

&&
Local storm report, Dec 15, 1:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     NON-TSTM WND GST 3 N GLEN ELDER          39.54N 98.31W
12/15/2021  M60 MPH          MITCHELL           KS   MESONET

&&
Local storm report, Dec 15, 1:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
127 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND GST     4 E RAGAN               40.30N 99.21W
12/15/2021  M76 MPH          HARLAN             NE   MESONET

&&
Local storm report, Dec 15, 1:35 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 8 N BELLAIRE            39.91N 98.66W
12/15/2021  M60 MPH          SMITH              KS   MESONET

&&
Local storm report, Dec 15, 1:37 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
137 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     1 S MINDEN              40.49N 98.95W
12/15/2021  M61 MPH          KEARNEY            NE   MESONET

&&
Local storm report, Dec 15, 1:39 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
139 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND GST     8 SSE KEARNEY           40.59N 99.05W
12/15/2021  M64 MPH          KEARNEY            NE   MESONET

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:54 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Furnas, Harlan, Kearney, Phelps, Webster36 min
Dec 15, 1:21 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Franklin, Hall, Hamilton and 7 more54 min
Dec 15, 1:30 PM CSTTornado WarningGIDAdams, Franklin, Webster15 min
Dec 15, 1:43 PM CSTTornado WarningGIDAdams17 min
Dec 15, 1:45 PM CSTTornado WarningGIDAdams, Clay, Webster15 min
Dec 15, 1:45 PM CSTTornado WarningGIDBuffalo, Hall, Howard15 min
Dec 15, 1:57 PM CSTTornado WarningGIDAdams, Hall, Hamilton, Merrick18 min
Dec 15, 2:03 PM CSTTornado WarningGIDClay, Hamilton12 min
Dec 15, 2:08 PM CSTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore, Greeley, Hall, Hamilton, Howard and 7 more52 min
Dec 15, 2:14 PM CSTTornado WarningGIDHamilton, Merrick, Polk, York16 min
Dec 15, 2:17 PM CSTBlowing Dust WarningGIDFranklin, Furnas, Harlan, Nuckolls, Thayer, Webster6 hr
Dec 15, 2:22 PM CSTSevere Thunderstorm Warning Destructive damage threatGIDHamilton, Howard, Merrick, Nance, Polk, York38 min
Dec 15, 2:32 PM CSTTornado WarningGIDHamilton, Merrick, Nance, Polk13 min
Dec 15, 2:39 PM CSTTornado WarningGIDNance9 min
Dec 15, 2:43 PM CSTTornado WarningGIDMerrick, Polk17 min
Dec 15, 2:45 PM CSTTornado WarningGIDPolk, York15 min
Dec 15, 4:31 PM CSTSnow Squall WarningGIDBuffalo, Dawson, Gosper, Phelps59 min

Nearby

Dust Storm Warnings in Nebraska, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.